Does Sertraline cause weight gain? (3+ side effects)
In this article, we will discuss whether sertraline can cause weight gain and what mechanism leads to this side effect. The article will also discuss ways to minimize this side effect.
Does Sertraline cause weight gain?
Yes, Sertraline can cause weight gain in some individuals. However, not everyone taking this antidepressant will experience weight gain as a side effect. (1)
What does research suggest?
Research has indicated that some patients may experience moderate levels of weight gain during treatment while taking Sertraline. (2)
Generally, this weight gain is characterized by a few pounds gain rather than a significant weight gain. However, it is important to be aware that not all patients who take sertraline will experience weight gain.
Studies in clinical trials have shown that the proportion of patients who experience significant weight gain, typically more than 7% of their body weight, was low – with approximately 5-7% of patients experiencing it. (1)
The mechanism behind Sertraline-induced Weight gain:
Sertraline causes weight gain in a variety of ways. The exact mechanism of this effect is not fully understood, but there are a few things which could play a role:
- Appetite Changes: Sertraline can alter appetite in some people, causing them to eat more and gain weight as a result.
- Metabolic changes: Metabolic changes could also be at play, as people may experience changes in their energy expenditure and the amount of fat they store in their bodies. (2)
- Serotonin Influence: Serotonin levels in the brain can be affected by the use of sertraline, as it increases the amount of serotonin. This can have an effect on mood and appetite, which can in turn affect weight regulation. (1)
What to do if Sertraline causes weight gain?
Sertraline-induced weight gain can be a concern, but there are steps you can take in this regard.
- Talk to your healthcare provider: The first step is to talk to your healthcare provider about weight gain. This should happen right away when you start noticing changes in your weight. You should not stop taking sertraline on your own, your healthcare provider can evaluate the severity of your weight gain, determine if it’s related to your treatment, and look at other factors that can be contributing to your weight gain.
- Dose adjustments: Sometimes your healthcare provider will decide to adjust your dosage. This may help prevent further weight gain or even can help you stabilize your weight.
- Consider alternative anti-depressants: If weight gain continues to be an issue, your doctor may decide to switch to another anti-depressant medication that has a different side effect profile. However, the decision should always be made in collaboration with your doctor, based on your individual needs and how you respond to treatment.
- Implement lifestyle changes: Whether or not you can change your medication, healthy lifestyle changes can help support weight management with sertraline, such as eating a healthy diet, exercising regularly and using relaxation and mindfulness practices. (2)
Strategies to minimize weight gain while taking Sertraline:
If you are worried about gaining weight, there are a few things you can do to reduce or even prevent it:
- Healthy Diet: Eating a healthy diet with plenty of fruits, vegetables and whole grains.
- Exercise: Regular exercise can help you manage your weight gain and improve your overall health.
- Weight Monitoring: You should keep track of your weight regularly and talk to your healthcare provider if you notice any significant changes.
- Open Communication: If you have any concerns about weight gain or any other side effects, it’s important to speak to your healthcare provider as soon as possible. Your healthcare provider may need to adjust your treatment plan if necessary, such as changing your dosage or switching to a different medication. (3)
While Sertraline is an effective treatment for many mental health conditions, its potential to cause weight gain should be weighed against the overall benefits and risks associated with its use. Some patients may experience mild weight gain during treatment with sertraline.
However, not all patients will experience the same level of weight gain. Patients should remain in close contact with their healthcare provider to address any worries, learn how to manage adverse reactions and make informed treatment decisions.
Was this helpful?
Maina G, Albert U, Salvi V, Bogetto F. Weight gain during long-term treatment of obsessive-compulsive disorder: a prospective comparison between serotonin reuptake inhibitors. Journal of Clinical Psychiatry. 2004 Oct 10;65(10):1365-71.https://www.psychiatrist.com/wp-content/uploads/2021/02/18691_weight-gain-during-long-term-treatment-obsessive-compulsive.pdf
Croatto G, Vancampfort D, Miola A, Olivola M, Fiedorowicz JG, Firth J, Alexinschi O, Gaina MA, Makkai V, Soares FC, Cavaliere L, Vianello G, Stubbs B, Fusar-Poli P, Carvalho AF, Vieta E, Cortese S, Shin JI, Correll CU, Solmi M. The impact of pharmacological and non-pharmacological interventions on physical health outcomes in people with mood disorders across the lifespan: An umbrella review of the evidence from randomised controlled trials. Mol Psychiatry. 2023 Jan;28(1):369-390. doi: 10.1038/s41380-022-01770-w. Epub 2022 Sep 22. PMID: 36138129; PMCID: PMC9493151.https://pubmed.ncbi.nlm.nih.gov/36138129/
Fava M. Weight gain and antidepressants. Journal of Clinical Psychiatry. 2000 Jan 1;61(11):37-41.https://www.psychiatrist.com/wp-content/uploads/2021/02/18681_weight-gain-antidepressants.pdf